In July 2013, I won the National Senior Games (Cleveland/Berea) 400m in the M60 world leading time of 56.78. Nineteen months later, on February 3, 2015 (and ten days before I was scheduled to join a Syracuse Chargers Track Club M60+ 4x4 Relay at the Millrose Games in New York City), I was hauled off by ambulance due to a heart attack. A heart attack is a real false start. In fact you don’t even get to get in the blocks.
The drugs included: Aspirin 81 mg 1 in morning
Clopidogrel 75mg One in morning (for a year). Clopidogrel is a blood thiner and lowers the change of blood clots. Possible Side Effects: Bleeding which can be serious and sometimes lead to death.
Lisinopril (initially 2.5m, later upped to 5.0 m) One in morning. Lisinopril is used to treat high blood pressure. Possible Side Effects: change in thinking clearly and with logic; feeling weak, lightheaded, or dizzy; shortness of breath; upset stomach or throwing up; deadly liver problems; headache
Metroprolol 25 mg (initially 0.5 tablet twice a day, later changed to 25 mg – 1 in morning Metroprolol is used to treat high blood pressure. Advisable to avoid alcohol. Possible Side Effects: Depression; change in thinking clearly and with logic; memory problems; bad dizziness or passing out; slow heartbeat; shortness of breath; feeling tired or weak ; throwing up
Atrovastatin 80 mg One in evening. Astrovastatin is used to lower cholesterol. No breastfeeding; No grapefruit juice. Advisable to avoid alcohol. Avoid foods that are high in fat or cholesterol. Possible Side Effects: Feeling very tired or weak; muscle pain, tenderness, or weakness; bad and sometimes deadly liver problems; upset stomach or stomach pain; joint pain.
Nitroglycerin 0.4 mg if needed for pain
Also, unprescribed Co-Q10 (100 mg) for the first four months and continued intake of fish oil (1000 mg) for the placebo effect (I’m a big believer in placebos). My medical drug regime could be labeled performance reducing, certainly not performance enhancing. I lost 15 pounds after the first month. Do I need a TUE for any of this? After bumbling through the WADA wesbsite, I finally had to call them up and have them look up each drug. Only Metoprolol (a betablocker) on the WADA website comes up for archery - but not track and field.
Prior to the heart attack I would run my sprint repeats when my heart rate dropped to 120 bpm. After the heart attack, I couldn’t get my heart rate above 120 bpm, no matter how hard I ran.
After three months, I had an echocardiogram, which seemed to show no obvious heart muscle damage. After a year, I was taken off all but the aspirin and Atrovastatin, as the blood pressure meds had driven my blood pressure down to 54/40. I noticed that it took at least 10-15 minutes to get "warmed up" during training,likely due to the blood pressure meds. Perhaps this will go away, now that I've been able to ditch the blood pressure meds.
Were there any heart attack indicators? It is hard to tell. After the July 2013 National Senior Games in Berea, OH, where I won the M60 LJ, 2nd in the HJ, and won the 400m (during which I strained a hamstring) I was not able to properly train for the 2013 WMA-Porto Alegre (Brazil) championships in October (although I did place 2nd in the M60 HJ and 4x400m Relay, 4th in the 300m Hurdles, and 5th in the Long Jump).
In March 2014, I came up just 16 points of the American Record in the M60 Indoor Pentathlon in Boston. A subpar 1000m in the last event was disappointing. During summer 2014 meets, my 100-200-400 times also seemed subpar, although moving up the age ladder is certainly also a factor. In 2015, I was working my way back into shape for a Millrose (NYC) M60+ 4x4 relay and the March Indoor Nationals in NC when I got decked on February 3.
I know several other masters athletes who have problems with their “tickers.” Perhaps we all should be wearing T-shirts that say, “I Track and Field. Not Dead, Yet!”
(c) Copyright 2016, David E. Ortman
(c) Copyright 2016, David E. Ortman